Journal of Integral Equations and Applications

Variable Coefficient Transmission Problems and Singular Integral Operators on Non-Smooth Manifolds

Dorina Mitrea, Marius Mitrea, and Qiang Shi

Full-text: Open access

Article information

J. Integral Equations Applications Volume 18, Number 3 (2006), 361-397.

First available in Project Euclid: 5 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J25: Boundary value problems for second-order elliptic equations 58J32: Boundary value problems on manifolds 31B10: Integral representations, integral operators, integral equations methods 31B25: Boundary behavior 31A10: Integral representations, integral operators, integral equations methods 45B05: Fredholm integral equations 47G10: Integral operators [See also 45P05] 78A30: Electro- and magnetostatics

Transmission boundary problems Lipschitz domains layer potentials spectral radius Besov spaces Maxwell's equations Riemannian manifolds


Mitrea, Dorina; Mitrea, Marius; Shi, Qiang. Variable Coefficient Transmission Problems and Singular Integral Operators on Non-Smooth Manifolds. J. Integral Equations Applications 18 (2006), no. 3, 361--397. doi:10.1216/jiea/1181075395.

Export citation


  • M.S. Agranovich, Elliptic boundary problems, Encyclopaedia Math. Sci. 79, Partial differential equations, IX, Springer, Berlin, 1997, pp. 1-144, 275-281.
  • T. Angell and A. Kirsch, The conductive boundary condition for Maxwell's equations, SIAM J. Appl. Math. 52 (1992), 1597-1610.
  • R.B. Barrar and C.L. Dolph, On a three dimensional transmission problem of electromagnetic theory, J. Rational Mech. Anal. 3 (1954), 725-743.
  • A.P. Calderón and A. Torchinsky, Parabolic maximal functions associated with a distribution. II, Adv. Math. 24 (1977), 101-171.
  • R. Coifman and G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc. 83 (1977), 569-645.
  • D. Colton and R. Kress, Integral equation methods in scattering theory, Wiley, New York, 198-3.
  • B.E.J. Dahlberg, On estimates of harmonic measure, Arch. Rational Mech. Anal. 65 (1977), 272-288.
  • --------, On the Poisson integral for Lipschitz and $C^1$ domains, Studia Math. 66 (1979), 13-24.
  • B. Dahlberg and C. Kenig, Hardy spaces and the $L^p$-Neumann problem for Laplace's equation in a Lipschitz domain, Ann. of Math. 125 (1987), 437-465.
  • L. Escauriaza, E. Fabes and G. Verchota, On a regularity theorem for weak solutions to transmission problems with internal Lipschitz boundaries, Proc. Amer. Math. Soc. 115 (1992), 1069-1076.
  • L. Escauriaza and M. Mitrea, Transmission problems and spectral theory for singular integral operators on Lipschitz domains, J. Funct. Anal. 216 (2004), 141-171.
  • L. Escauriaza and J.K. Seo, Regularity properties of solutions to transmission problems, Trans. Amer. Math. Soc. 338 (1993), 405-430.
  • E.B. Fabes and D.W. Stroock, The $L_p$-integrability of Green's functions and fundamental solutions for elliptic and parabolic equations, Duke Math. J. 51 (1984), 997-1016.
  • D. Gilbarg and N.S. Trudinger, Elliptic partial differential equations of second order, reprint of the 1998 ed., Classics in mathematics, Springer-Verlag, Berlin, 200-1.
  • S. Janson and P.W. Jones, Interpolation between $H_p$ spaces: the complex method, J. Funct. Anal. 48 (1982), 58-80.
  • B. Jawerth and M. Mitrea, Higher dimensional scattering theory on $C^1$ and Lipschitz domains, Amer. J. Math. 117 (1995), 929-963.
  • N. Kalton and M. Mitrea, Stability of Fredholm properties on interpolation scales of quasi-Banach spaces and applications, Trans. Amer. Math. Soc. 350 (1998), 3837-3901.
  • N.J. Kalton, N.T. Peck and J.W. Roberts, An $F$-space sampler, London Math. Soc. Lecture Note Ser., vol. 89 -1984.
  • C.E. Kenig, Harmonic analysis techniques for second order elliptic boundary value problems, CBMS Regional Conf. Ser. Math. 83, Amer. Math. Soc., Providence, RI, 199-4.
  • C.E. Kenig and J. Pipher, The Neumann problem for elliptic equations with nonsmooth coefficients, Invent. Math. 113 (1993), 447-509.
  • A. Kirsch and L. Päivärinta, On recovering obstacles inside inhomogeneities, Math. Meth. Appl. Sci. 21 (1998), 619-651.
  • R.E. Kleinman and P.A. Martin, On single integral equations for the transmission problem of acoustics, SIAM J. Appl. Math. 48 (1988), 307-325.
  • O.A. Ladyženskaja, V.J. Rivkind and N.N. Ural'ceva, Classical solvability of diffraction problems for equations of elliptic and parabolic types, Dokl. Akad. Nauk SSSR 158 (1964), 513-515.
  • P.A. Martin and P. Ola, Boundary integral equations for the scattering of electromagnetic waves by a homogeneous dielectric obstacle, Proc. Roy. Soc. Edinburgh Sect. A 123 (1993), 185-208.
  • S. Mayboroda and M. Mitrea, The Poisson problem for the Laplacian in Lipschitz domains with data in quasi-Banach spaces, preprint (2005).
  • O. Mendez and M. Mitrea, The Banach envelope of Besov and Triebel-Lizorkin spaces and applications, J. Fourier Anal. Appl. 6 (2000), 503-531.
  • M. Mitrea, The method of layer potentials in electro-magnetic scattering theory on non-smooth domains, Duke Math. J. 77 (1995), 111-133.
  • --------, Sharp Hodge decompositions, Maxwell's equations, and vector Poisson problems on non-smooth three-dimensional Riemannian manifolds, Duke Math. J. 125 (2004), 467-574.
  • D. Mitrea and M. Mitrea, Uniqueness for inverse conductivity and transmission problems in the class of Lipschitz domains, Comm. Partial Differential Equations 23 (1998), 1419-1448.
  • D. Mitrea, M. Mitrea and J. Pipher, Vector potential theory on non-smooth domains in $\RR^3$ and applications to electromagnetic scattering, J. Fourier Anal. Appl. 3 (1997), 131-192.
  • D. Mitrea, M. Mitrea and M. Taylor, Layer potentials, the Hodge Laplacian, and global boundary problems in nonsmooth Riemannian manifolds, Mem. Amer. Math. Soc. 150, 200-1.
  • M. Mitrea and M. Taylor, Boundary layer methods for Lipschitz domains in Riemannian manifolds, J. Funct. Anal. 163 (1999), 181-251.
  • --------, Potential theory on Lipschitz domains in Riemannian manifolds: Sobolev-Besov space results and the Poisson problem, J. Funct. Anal. 176 (2000), 1-79.
  • --------, Potential theory on Lipschitz domains in Riemannian manifolds: $L^p$, Hardy, and Hölder space results, Comm. Anal. Geom. 9 (2001), 369-421.
  • J. Moser, On Harnack's theorem for elliptic differential operators, Comm. Pure Appl. Math. 14 (1961), 577-591.
  • C. Müller, Foundations of the mathematical theory of electromagnetic waves, Springer-Verlag, Berlin, 196-9.
  • S. Nicaise and A.-M. Sändig, Transmission problems for the Laplace and elasticity operators: regularity and boundary integral formulation, Math. Models Methods Appl. Sci. 9 (1999), 855-898.
  • M. Reissel, On a transmission boundary value problem for the time-harmonic Maxwell equations without displacement currents, SIAM J. Math. Anal. 24 (1993), 1440-1457.
  • S. Rempel, Corner singularity for transmission problems in three dimensions, Integral Equations Operator Theory 12 (1989), 835-854.
  • T. Runst and W. Sickel, Sobolev spaces of fractional order, Nemytskij operators, and nonlinear partial differential operators, de Gruyter, Berlin, 199-6.
  • G. Savaré, Regularity results for elliptic equations in Lipschitz domains, J. Funct. Anal. 152 (1998), 176-201.
  • J.K. Seo, Regularity for solutions of transmission problems across internal non-smooth boundary, Proc. Miniconf. of Partial Differential Equations and Applications, (Seoul, 1995), Lecture Notes Ser. 38, Seoul National Univ., Seoul, 1997, pp. 189-199,.
  • J. Serrin and H.F. Weinberger, Isolated singularities of solutions of linear elliptic equations, Amer. J. Math. 88 (1966), 258-272.
  • Z. Shen, On the Neumann problem for Schrödinger operators in Lipschitz domains, Indiana Univ. Math. J. 43 (1994), 143-176.
  • E.M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Math. Ser. 43, Monographs in Harmonic Anal., III, Princeton Univ. Press, Princeton, NJ, 199-3.
  • H. Triebel, Function spaces on Lipschitz domains and on Lipschitz manifolds. Characteristic functions as pointwise multipliers, Rev. Mat. Complut. 15 (2002), 475-524.
  • P. Wilde, Transmission problems for the vector Helmholtz equation, Proc. Roy. Soc. Edinburgh Sect. A 105 (1987), 61-76.